Format

Send to

Choose Destination
Prim Care Diabetes. 2010 Apr;4(1):61-3. doi: 10.1016/j.pcd.2009.12.001. Epub 2010 Jan 12.

Sulphonyurea as a cause of severe hypoglycaemia in the community.

Author information

1
Diabetes Centre, Michael White Centre, Hull Royal Infirmary, 220-226 Anlaby Road, Hull HU3 2RW, United Kingdom. ben.ng@hey.nhs.uk

Abstract

INTRODUCTION:

Hypoglycaemia is a well recognised side effect of insulin and sulphonyurea therapy in the treatment of, patients with diabetes mellitus.

METHODS:

We performed a retrospective analysis of patients who developed severe hypoglycaemia in Hull and, East Yorkshire, United Kingdom over a 4-month period to assess the different therapies that contribute the most to the problem and the patient groups who are at greatest risk.

RESULTS:

Of the 75 patients with diabetes mellitus who developed severe hypoglycaemia, 61 (80%) were taking, insulin, 5 in combination with metformin. Ten (13%) patients were taking SU therapy; 5 in, combination with metformin, 2 in combination with a thiazolidinedione and 1 in combination with, insulin. When the SU-treated and non-SU treated groups were compared, patients taking SU therapy were, significantly older and had significantly lower HbA1c levels.

CONCLUSIONS:

All patients taking SU and insulin treatment are potentially at risk of developing hypoglycaemia. Our, analysis shows that almost 15% of patients in our region who suffered from severe hypoglycaemia, were on SU therapy. Patients in this group were older and had lower levels of HbA1c. Whilst national HbA1c targets may be useful for clinicians to define glycaemic targets for their, population, this has to be tempered by what is in the best interests of the patient and not what is, dictated by the Quality and Outcomes Framework. Possible alternatives to SU therapy should be, considered especially if hypoglycaemia is a concern.

PMID:
20064751
DOI:
10.1016/j.pcd.2009.12.001
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center